If there was one question that I get asked the most, it would probably be this one. “How can we reduce antipsychotics in our facility”? Reducing antipsychotics in long term care is a huge survey concern, but also a big issue for resident care as these drugs are a high risk medication. Surveyors are now citing facilities under the new F-758 tag. Read more about Pharmacy Services F-tags here. There is a black box warning for these medications as they have been associated with an increase in the risk of death in elderly dementia patients. That doesn’t even take into account a whole host of other adverse effects like fall risk, EPS, weight gain, tardive dyskinesia, and sedation. Here’s some strategies for reducing antipsychotics that I have found useful.
Assessing the diagnosis. Why are we using the antipsychotic? If the antipsychotic is for a patient with known schizophrenia, there’s probably not a lot we can do to get them off of that medication. Schizophrenia is a chronic disease state, much like hypertension. That resident will potentially be following with a psychiatrist as well.
What surveyors will be most concerned about is the use of antipsychotics in patients for dementia related behaviors.
In these patients, reviewing how that medication was started is incredibly important. I’ve seen antipsychotics started during times of acute infections, pain, or emotional stresses (room changes, family death etc.). Another common situation of origin for an antipsychotic Rx is acute delirium from a hospital setting. If you haven’t done the research on how and when the antipsychotic started, that is the first piece of information I try to gather. In the event the medication was added during an identifiable, acute problem, you should be highly successful at being able to get this patient off the antipsychotic.
Another important pearl to remember is that different types of dementia can respond differently to certain medications. For example, in Dementia with Lewy Bodies (DLB), there tends to have more of a cholinergic deficit, so agents like rivastigmine or donepezil (Aricept) may have greater benefit in this setting and allow us to potentially reduce or avoid an antipsychotic. I talk more specifically about medications below.
Gradual Dose Reductions. GDR’s (Gradual dose reductions) are required by CMS. One really big mistake I’ve see with GDR’s is too aggressive of a dose reduction. Let’s look at an example. Let’s say you have a patient on risperidone 1 mg twice daily. They’ve been on this medication for three years for dementia related behaviors such as hallucinations and aggressive behavior. About a year ago, the attending provider reduced this to 1 mg once daily. This is an aggressive dose reduction. The patient had an increase in aggressive behaviors. The attending provider and the nursing staff now believe that any future reduction will be contraindicated. I would make the argument that this was too big of a reduction, increasing the likelihood of GDR failure. This is a situation I would relook at and potentially recommend a reduction of 0.5 mg, possibly even 0.25 mg instead of the full 1 mg. In general, I try to look at the length of time the patient has been on the medication. Usually, the longer they have been on it, the smaller reduction I recommend.
Non-Drug/Behavioral Interventions. There are so many great examples out there of patient specific interventions that have been helpful for distraction and redirection. I’ve seen some really cool ideas implemented and be effective. One gentleman was a retired carpenter, so staff worked to get him “play” tools and projects to keep him busy during times of challenging behaviors. In another example, the family made a video that they could play for a resident that had each family member talking about their day and what they enjoyed doing. There’s so many ideas out there as to help our residents without using medications. Here’s a good toolkit that speaks to strategies for reducing antipsychotics in long term care. Page 39 gives some good ideas on strategies to consider. I did notice in this toolkit that the list of antipsychotics is not completely up to date; so use cautiously.
Ruling out medication related causes. I remember a scenario where the patient was anxious, aggressive with staff, and yelling. This patient had recently had a reduction in their opioid therapy which they had been on for 20 years. One important possible consequence from opioid withdrawal is agitation and anxiety. Another situation I came across was when a patient was started on modafinil to stimulate energy in rehab. This increased a patient’s anxiety and behavioral issues as it is a stimulant. This is an area that can easily get overlooked and a situation where your consultant pharmacist should be playing an important role. Drug induced hyponatremia and hypoglycemia are two other considerations I’ve seen cause issues.
Alternative medications. In addition to the “how do we reduce antipsychotics?” question, the natural follow up is what other medications can we use if we aren’t supposed to use antipsychotics? Remember; Meds are last resort. Meds are last resort. Meds are last resort. Each medication needs to be specific to each patient case. There are risks to any medications and past medical and medication history play a big role in drug selection. These are not recommendations.
Pain management has to be a consideration. Acetaminophen trials have been done with varying success depending upon the situation. It is nice to try to avoid opioids as they can also contribute to CNS side effects, but sometimes we may not have any other option. Non-traditional analgesics like gabapentin, duloxetine have been tried for pain control, but they are not without potential adverse effects either. Gabapentin is pretty notorious for sedation and dizziness.
There is mixed evidence on how effective the cholinesterase inhibitors are, but that might be a place to start in patients with mild to moderate Alzheimer’s or Dementia with Lewy Bodies.
If a patient has trouble with insomnia, I have seen melatonin or trazodone trials. This isn’t fool proof, but they might be an option to at least look at.
SSRI’s (antidepressants) like citalopram, sertraline, etc. have been tried with mixed results. Many of these patients are at risk of QTc prolongation and you must remember that a drug like citalopram can increase that risk. Keep in mind the antipsychotics can do this as well.
I have seen the use of valproic acid (Depakote) increase over the last few years. This drug is not without potential adverse effects of sedation, weight gain, elevations in ammonia, and liver function concerns amongst others. Other medications that would be in the mood stabilizer/anti-seizure class would be lamotrigine, carbamazepine, and oxcarbazepine. Drug interactions are everywhere, and some of the medications can have significant concerns in this department.
In general, avoid benzodiazepines and benzodiazepine like drugs. They can contribute significantly to falls and sedation and sometimes cause disinhibition which could exacerbate behavioral problems. Common medications in this class include; clonazepam, lorazpeam, diazepam, zolpidem, alprazolam. Brand names Klonopin, Ativan, Valium, Ambien, and Xanax.
Hopefully this gives you a sense of some ideas for reducing antipsychotics in long term care. If you have further questions on this, please feel free to reach out!
Eric Christianson, PharmD, BCGP, BCPS